Alert archive / Iowa / Severe Thunderstorm Warnings in 2003
Severe Thunderstorm Warning 203, NWS Des Moines, IA
NWS Des Moines, IA issued this severe thunderstorm warning at Jul 9, 2003, 6:10 PM CDT for Ringgold County, Iowa. It was in force for 50 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 9, 2003, 6:10 PM CDT (23:10 UTC)
- Expired
- Jul 9, 2003, 7:00 PM CDT
- In force
- 50 min
- Issued by
- NWS Des Moines, IA
- Area
- Counties, with a storm outline in the text
County Ringgold County, IA
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jul 9, 2:00 PM CDT | Tornado Watch | SPC | 6 hr |
The nearest sounding before it
Omaha, NE (KOAX), launched 12:00Z, 11.2 hours before the alert went out and 184 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 3 J/kg
- Mixed-layer CIN
- -462 J/kg
- Mixed-layer LCL
- 2332 m above ground
- 0-6 km bulk shear
- 18 kt
- 0-1 km storm-relative helicity
- -30 m²/s²
- 0-3 km storm-relative helicity
- -17 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KDMX 092310 SVRDMX IAC159-100000- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE DES MOINES IA 610 PM CDT WED JUL 9 2003 THE NATIONAL WEATHER SERVICE IN DES MOINES HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... RINGGOLD COUNTY IN SOUTH CENTRAL IOWA * UNTIL 700 PM CDT * AT 608 PM...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM OVER DELPHOS...OR ABOUT 74 MILES SOUTHWEST OF DES MOINES...MOVING NORTHEAST AT 40 MPH. * THE SEVERE THUNDERSTORM WILL BE... 8 MILES SOUTHEAST OF DIAGONAL AROUND 615 PM... NEAR MOUNT AYR AROUND 620 PM... 6 MILES NORTHWEST OF KELLERTON AROUND 630 PM AND NEAR BEACONSFIELD AROUND 635 PM. HAIL UP TO THE SIZE OF QUARTERS IS LIKELY IN THE WARNED AREA. A TORNADO WATCH REMAINS IN EFFECT UNTIL 800 PM WEDNESDAY EVENING FOR IOWA. LAT...LON 4089 9447 4059 9448 4058 9404 4090 9403 KINNEY $$
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 9, 11:05 AM CDT, 7 hours 5 minutes earlier.
Area forecast discussion, Jul 9, 11:05 AM CDT, 7 hours 5 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DES MOINES IA 1105 AM CDT WED JUL 9 2003 ZONE UPDATE COMING OUT SHORTLY MAINLY TO TWEAK TEMPS. ACTIVE WEATHER WITH THREAT OF SEVERE AND HEAVY RAIN WILL REMAIN OVR CENTRAL IOWA UNTIL THE UPPER SYSTEM PUSHES EAST THIS AFTERNOON AND THE SURFACE LOW EXITS THIS EVENING. BEST THREAT FOR SEVERE LOOKS TO BE OVER SOUTHEASTERN IOWA BETWEEN 19Z AND 01Z MAINLY SOUTH OF THE 850 BOUNDARY AND ALONG THE SURFACE BOUNDARY. CLOUD COVER COULD HAVE AT LEAST SOME IMPACT THOUGH. I THOUGHT WE WOULD SEE MORE SUN THAN WE ARE. GIVEN THE DYNAMICS OF THE SITUATION THOUGH THE AFFECT OF THE CLOUDS MAY BE TO DELAY THREAT. .DSM...FLOOD WATCH ALONG AND NORTH OF I-80 THROUGH MIDNIGHT THURSDAY MORNING. FAB
Hazardous weather outlook, Jul 9, 4:32 AM CDT, 13 hours 38 minutes before
IAZ004>007-015>017-023>028-033>039-044>050-057>062-070>075-081>086- 092>097-092300- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DES MOINES IA 432 AM CDT WED JUL 9 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL IOWA. .DAY ONE...TODAY WIDESPREAD THUNDERSTORMS WILL AFFECT MOST OF CENTRAL IOWA TODAY. THE MAIN THREATS WILL BE VERY HEAVY RAINS PRODUCING FLASH FLOODING...AS WELL AS THE POTENTIAL FOR DAMAGING WINDS. THE FLASH FLOODING RISK WILL BE MAINLY FROM AN OTTUMWA TO DES MOINES AND CARROLL LINE AND NORTHWARD. THE BEST POTENTIAL FOR DAMAGING WINDS WILL BE ALONG AND SOUTH OF U.S. HIGHWAY 30. THE THREAT FOR SEVERE WEATHER WILL DIMINISH DURING THE AFTERNOON HOURS FROM WEST TO EAST ACROSS CENTRAL IOWA AS A STRONG LOW PRESSURE SYSTEM RACES ACROSS THE STATE. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH MONDAY. SEVERAL DRY DAYS ARE FORECAST BEFORE THE NEXT CHANCE FOR THUNDERSTORMS ON MONDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS LIKELY TODAY. && MORE INFORMATION CAN BE OBTAINED AT WWW.CRH.NOAA.GOV/DMX (ALL LOWER CASE). RUSSELL
In the hours before
Local storm report, Jul 9, 4:59 PM CDT, 1 hour 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
0459 PM CDT WED JUL 09 2003
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0358 PM 4 W AUDUBON IA 0.88 IN HAIL
07/09/03 AUDUBON SEVERE WEATHER SPOTTER
REPORTED FEW LARGE HAIL
STONES OF NICKEL SIZED
MIXED WITH NUMEROUS PEA
SIZED HAIL
BROCKLocal storm report, Jul 9, 5:06 PM CDT, 1 hour 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
0506 PM CDT WED JUL 09 2003
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0404 PM 4 W AUDUBON IA 0.88 IN HAIL
07/09/03 AUDUBON SEVERE WEATHER SPOTTER
REPORTED PEA SIZED HAIL
WITH MIXTURE OF NICKEL SIZE
HAIL
BBThe office that day
Everything else NWS Des Moines, IA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 9, 1:35 AM CDT | Severe Thunderstorm Warning | DMX | Crawford | 55 min |
| Jul 9, 4:57 AM CDT | Severe Thunderstorm Warning | DMX | Carroll, Greene | 48 min |
| Jul 9, 5:21 AM CDT | Severe Thunderstorm Warning | DMX | Boone, Dallas, Greene, Guthrie | 54 min |
| Jul 9, 5:46 AM CDT | Severe Thunderstorm Warning | DMX | Polk, Story | 44 min |
| Jul 9, 6:14 AM CDT | Severe Thunderstorm Warning | DMX | Warren | 46 min |
| Jul 9, 6:24 AM CDT | Severe Thunderstorm Warning | DMX | Jasper | 51 min |
| Jul 9, 3:01 PM CDT | Severe Thunderstorm Warning | DMX | Audubon | 59 min |
| Jul 9, 3:38 PM CDT | Severe Thunderstorm Warning | DMX | Cass | 52 min |
| Jul 9, 4:03 PM CDT | Severe Thunderstorm Warning | DMX | Audubon | 42 min |
| Jul 9, 4:13 PM CDT | Severe Thunderstorm Warning | DMX | Hardin | 47 min |
| Jul 9, 4:25 PM CDT | Severe Thunderstorm Warning | DMX | Cass | 50 min |
| Jul 9, 4:48 PM CDT | Severe Thunderstorm Warning | DMX | Adair, Guthrie | 42 min |
| Jul 9, 4:58 PM CDT | Severe Thunderstorm Warning | DMX | Adams | 47 min |
| Jul 9, 5:51 PM CDT | Tornado Warning | DMX | Hamilton | 9 min |
| Jul 9, 6:22 PM CDT | Severe Thunderstorm Warning | DMX | Hamilton, Hardin | 38 min |
| Jul 9, 6:22 PM CDT | Severe Thunderstorm Warning | DMX | Davis | 53 min |
Nearby
Severe Thunderstorm Warnings in Iowa, 2003Every severe thunderstorm warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.